Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 157, NWS Bismarck, ND

July 22, 2001McLean County, Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2001, 2:24 AM CDT for McLean County, Mountrail County, North Dakota. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 22, 2001, 2:24 AM CDT (07:24 UTC)
Expired
Jul 22, 2001, 3:15 AM CDT
In force
51 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties McLean County, ND, Mountrail County, ND

What was reported inside it

TimeReportWhereRemark
Jul 22, 2:24 AM CDTThunderstorm Wind 52 ERaub, NDCooperative observer reported large branches down at a farmstead.
Jul 22, 2:25 AM CDTThunderstorm Wind 61 ENew Town, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 12:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2155 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WUUS53 KBIS 220724
SVRBIS
NDC055-061-220815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
224 AM CDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA
  NORTHWESTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 315 AM CDT

* AT 224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF NEW TOWN...OR ABOUT 54
  MILES WEST OF MINOT...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARSHALL AT 235 AM CDT
  BELDEN AT 240 AM CDT
  STANLEY AT 300 AM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY
MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4799 10254 4772 10216 4770 10182 4844 10241

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:49 PM CDT, 11 hours 35 minutes earlier.

Area forecast discussion, Jul 21, 2:49 PM CDT, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 AM CDT SAT JUL 21 2001

CONVERGENCE LINE ACROSS SOUTHEAST NORTH DAKOTA HAS WEAKENED THIS
AFTERNOON...ALTHOUGH SATELLITE SHOWS CONVECTIVE CU AND ONE TSTM IN
NORTH CENTRAL SD. HAD INITIALLY THOUGH OF A FLASH FLOOD WATCH IN
ZONES BORDERING SD BUT MID LEVEL FLOW SEEMS TO BE SOUTHEAST AND 18Z
ABR SOUNDING STRONGLY CAPPED...SO WILL HOLD OFF FOR NOW. SURFACE
TEMPS REMAINING IN THE 80S ACROSS THE FORECAST AREA ALTHOUGH
DEWPOINTS ARE IN THE 60S AND LOWER 70S. INSTABILITY IS WEAKLY ATO
MODERATELY CAPPED AND WILL HAVE TO WAIT FOR EVENING COOLING AND THE
NEXT WEAK SHORT WAVE ALOFT TO GET STRONG TSTMS STARTED. ASSORTED
SURFACE BOUNDARIES COULD ALSO START TSTMS AND WILL HAVE TO WATCH.
MODELS CONTINUE ON THE TREND OF PREVIOUS RUNS IN BRINGING A SURFACE
LOW ACROSS THE REGION ON SUNDAY AND MONDAY. LOOKS LIKE THE CHANCE OF
STRONG THUNDERSTORMS WILL CONTINUE SUNDAY. EVEN WITH A NORTHWEST
FLOW BEHIND THE LOW ON MONDAY...DEWPOINTS WILL BE SLOW TO FALL...SO
WILL KEEP A CHANCE OF AFTERNOON AND EVENING SHOWERS AND TSTORMS IN
THE FORECAST. TEMPS SHOULD TREND BELOW NORMAL THROUGH THE REST OF
THE WEEK...AND AS AN UPPER LEVEL LOW MOVES ACROSS CANADA...WILL PUT
A CHANCE OF TSTMS IN FCST DURING MIDWEEK.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jul 21, 10:23 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1023 PM CDT SAT JUL 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1040 PM    TROTTERS                  ND   .88 INCH HAIL

07/20/01   GOLDEN VALLEY                  REPORTED BY COOPERATIVE

                                          OBSERVER.

1200 AM    SAWYER                    ND   WIND DAMAGE

07/21/01   WARD                           REPORTED BY COOPERATIVE

                                          OBSERVER. LARGE TREES

                                          DOWN.

0100 AM    SELZ                      ND   60 MPH TSTM GUST

07/21/01   PIERCE                         REPORTED BY PUBLIC.

                                          BRANCHES DOWN.
Local storm report, Jul 22, 2:17 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
217 AM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    FORT UNION TRADING POST   ND   WIND AND HAIL DAMAGE.
07/20/01   NATIONAL HISTORIC SITE         SHINGLES TORN OFF
           WILLIAMS                       VISITOR CENTER ROOF.
                                          TEEPEES HELD DOWN BY
                                          4 FOOT IRON STAKES PULLED
                                          UP AND SHREDDED BY HAIL.

CJT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:53 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams67 min
Jul 22, 12:18 AM CDTSevere Thunderstorm WarningBISBillings, Golden Valley57 min
Jul 22, 1:01 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie59 min
Jul 22, 2:01 AM CDTSevere Thunderstorm WarningBISDunn, Stark59 min
Jul 22, 2:30 AM CDTSevere Thunderstorm WarningBISHettinger, Slope60 min
Jul 22, 2:38 AM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver67 min
Jul 22, 2:50 AM CDTSevere Thunderstorm WarningBISWard40 min
Jul 22, 3:16 AM CDTSevere Thunderstorm WarningBISMcLean44 min
Jul 22, 3:38 AM CDTSevere Thunderstorm WarningBISGrant67 min
Jul 22, 3:57 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver63 min
Jul 22, 3:57 AM CDTSevere Thunderstorm WarningBISMorton63 min
Jul 22, 4:37 AM CDTSevere Thunderstorm WarningBISEmmons, Sioux53 min
Jul 22, 4:37 AM CDTSevere Thunderstorm WarningBISBurleigh53 min
Jul 22, 5:01 AM CDTSevere Thunderstorm WarningBISKidder, Logan59 min
Jul 22, 5:42 AM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman63 min
Jul 22, 6:39 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman51 min
Jul 22, 6:39 AM CDTSevere Thunderstorm WarningBISLaMoure51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.